2016-10-18 / Front Page

‘Elephant tranquilizer’ drug now in York County

Police fear Saturday overdose will be first of many
By ALAN BENNETT
Staff Writer

YORK — A street drug 10,000 times stronger than morphine has found its way to York County, and at least one resident has overdosed on the drug.

Sgt. John Lizanecz with the York Police Department said Monday that a 24- year-old man, who is not being identified at this time, overdosed at his home in the beach area of town on Saturday after taking drugs laced with carfentanil, a synthetic opioid commonly used to sedate and tranquilize elephants and other large animals for veterinary purposes.

Police responded to the reported overdose at 10:40 p.m. Saturday. Emergency personnel found the man unresponsive and had to administer six doses of Narcan, an opiate antidote, to revive him, Lizanecz said.

Once revived, the man was taken to York Hospital, where he was treated for an overdose and released. Lizanecz said the man’s system later tested positive for carfentanil.

As of Monday, police have no leads on a possible source for the drug, which has been found to be mixed with heroin in a number of overdose deaths in other parts of the country. Lizanecz said the man thought he had purchased heroin from a dealer before he overdosed, and police are working with the Maine Drug Enforcement Agency as they investigate.

Carfentanil is chemically similar to the street drug fentanyl, which is often mixed with heroin to increase the strength of its high. But carfentanil is 100 times more potent than fentanyl, and 10,000 times stronger than the equivalent amount of morphine.

Lizanecz said this is the first case of carfentanil use he’s seen in York County.

“Usually, it’s been fentanyl,” he said. “The sad thing is, people are ingesting (carfentanil). It’s beyond our handling of it to put an unknown substance in your body.”

Fentanyl itself is already 50 to 100 times more potent than heroin, and can be lethal in dosages as little as 2 milligrams.

Lizanecz said he is aware of another overdose in Maine that’s possibly linked to carfentanil, although he could not name the community in which it occurred. MDEA Commander Scott Pelletier could not be reached for comment by press time Monday to verify that information.

Saturday’s overdose marks a new struggle in the state’s ongoing opiate crisis. On Aug. 22, the state Attorney General’s Office released overdose death statistics for the first half of this year, which showed 2016 could be a record-setting year for drug-related deaths.

According to the AG’s office, 84 (44 percent) of the state’s 189 overdose deaths this year have been attributed to illicit fentanyl and its chemical analogs. It was predicted at the time that the state’s overdose death rate would surpass last year’s record 272 deaths, possibly reaching 378 by the end of December.

The Sanford Police Department in August issued a community warning about carfentanil on its Facebook page, linking to news reports about the drug’s connections to several overdose deaths in the Midwest.

The Associated Press at the time reported 174 overdoses in the Cincinnati area over a period of six days, all of which may have involved either fentanyl or carfentanil.

Sanford Police Chief Tom Connolly in August called the drug “scary beyond belief ” due to its intensity and lethal capability.

“Is it a concern? It absolutely is,” said Sheriff Bill King on Monday. “All we can do is continue the enforcement efforts and treatment.”

King said the hardest part of enforcement is that people often don’t know the drugs they’re taking are so lethal. On the other hand, he worries people will begin seeking out these dangerous drugs because of their intensity.

“I think the draw of addiction is so strong, and ... people would go out and look for carfentanil because they want the high,” King said. “I think we’re using logic that works on non-addicts. What I think about a lot is, ‘What’s going to affect the addict?’”

King is worried carfentanil will proliferate the illicit drug market in a similar way its parent drug, fentanyl, has, and that it appears the drug may already be readily available.

“Pushers aren’t going to give you something that costs more money to make,” he said. “It’s clear this must be more readily available. And it’s labeled the ‘elephant tranquilizer.’ Why is it so plentiful? It is concerning.

“I can’t say much else other than it’s horrible.”

King said he is also concerned for police officers who respond to drug-related calls, because they are at risk of being exposed to dangerous substances while on duty.

On Sept. 22, the U.S. Drug Enforcement Administration issued a public alert about carfentanil, warning people to exercise caution in handling the drug, because it can be absorbed through the skin or breathed in through the air.

“The other thing that makes me nervous – that scares me – is that there’s a danger to the deputies to inadvertently become exposed,” said King.

He said sheriff ’s deputies take preventative measures against drug exposure when responding to drug calls, including wearing gloves to protect against absorption through the skin.

Although Lizanecz is concerned about carfentanil’s possible spread throughout the county and state, he said he is mostly concerned with getting addicts the help they need, and urged people to seek treatment.

Addicts can come to the York Police Department and participate in the Community Access to Recovery program, which connects those who have substance abuse disorders with treatment options, he said.

“All I ask is for people to take that first step,” he said. “We’re not looking to charge anyone, just to get people in and get this stuff off the street.”

— Staff Writer Alan Bennett can be contacted at 282-1535, ext. 329 or abennett@journaltribune.com.

Return to top